Erythromelalgia induced by possible calcium channel blockade by ciclosporinBMJ 2003; 326 doi: https://doi.org/10.1136/bmj.326.7395.910 (Published 26 April 2003) Cite this as: BMJ 2003;326:910
- Gurvinder P Thami, reader (, )
- Mala Bhalla, senior resident
- Department of Dermatology and Venereology, Government Medical College and Hospital, Sector 32 B, Chandigarh, 160047, India
- Correspondence: G P Thami
Erythromelalgia, a symptom complex of painful inflammatory vasodilatation of extremities, is usually idiopathic or due to thrombocythaemia. It has often been regarded as inverse Raynaud's phenomenon, rarely induced by calcium channel blockers.1 We report a case of erythromelalgia induced by ciclosporin.
A 37 year old man had been taking ciclosporin 75 mg twice daily for psoriasis vulgaris for four weeks when he developed marked erythema, oedema, and tenderness over fingers and toes. Symptoms increased with warmth and were relieved partially with cold compresses. His full blood count, serum biochemistry, urine analysis, and collagen profile were normal. Erythromelalgia induced by ciclosporin was considered, and the drug was withdrawn. Lesions regressed within a week but recurred when ciclosporin was restarted. No recurrence was observed at one year follow up.
Erythromelalgia is a multifactorial peripheral vascular phenomenon akin to sympathectomy, with attenuation of vasomotor tone probably mediated through vasoactive substances and drugs such as nifedipine, nicardipine, verapamil, and bromocriptine.1
Ciclosporin, a calcineurin antagonist, acts by inhibiting calcium-calmodulin signalling systems of target cells in a way similar to calcium channel blockers.2 It binds to calmodulin, with a consequent inhibition of dephosphorylation of calmodulin induced kinases and other calmodulin dependent intracellular activities.3 Ciclosporin also affects the calmodulin regulated activity of the actomyosin complex of smooth muscle of peripheral vessels, which leads to vasodilatation. In this way, ciclosporin has also been observed to potentiate the peripheral vasodialatory effects of calcium channel blockers.4
The erythromelalgia in this patient may have been the result of ciclosporin acting in a similar way to calcium channel blockers. Though burning sensation of the hands and feet has been mentioned as an adverse effect in the product leaflet of ciclosporin (Panimun Bioral, Panacea Biotec) and a leg pain syndrome has been described, an erythromelalgia-like effect has not been reported.5 This possible vasoactive effect of ciclosporin needs further evaluation given that vasoactive peptides may be present in psoriasis.
Competing interests None declared.